UK. The Medicines and Healthcare products Regulatory Agency (MHRA) is alerting herbal interest groups to a report of a severe adverse skin reaction after a patient was prescribed an unlicensed herbal preparation containing a mixture of herbal ingredients for the treatment of eczema. The herbal preparation was prepared by the patient as a decoction in boiling water, cooled and then applied to the skin. This resulted in severe inflammation and blistering. The herbal mixture consisted of Cnidium monnieri fruit, Angelica sinensis root, Atractylodes lancea rhizome, Coix lacrymajobi seed, Smilax glabra tuber, Sophora flavescens root, Kochia scoparia fruit, and Pseudolaricis kaempferi bark. It is not possible to determine the herbal ingredient(s) responsible for the skin reaction because of the complexity of the herbal mixture. However, since the adverse reaction was similar to skin reactions with Psoralea fruit, the most likely causative ingredient is thought to be the Cnidium monnieri fruit. Cnidium monnieri fruit is reported to contain furanocoumarin derivatives, two of which, xanthotoxin and bergapten, were identified in the herbal mixture. However, it is possible that other ingredients may also have contributed to the adverse reaction. The MHRA advises caution while using any of these herbal ingredients, especially Cnidium monnieri, on the skin. The MHRA is in the process of gathering more information on the extent of actual usage, nature of usage etc. before deciding on further advice and action, if any.
Communication to Herbal Interest Groups from MHRA, 19 April 2004. Available from URL: http://www.mhra.gov.uk